Alert archive / South Dakota / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 49, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 12, 2024, 12:33 PM CDT for McCook County, South Dakota. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 12, 2024, 12:33 PM CDT (17:33 UTC)
- Expired
- Jun 12, 2024, 1:00 PM CDT
- In force
- 27 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County McCook County, SD
The radar
The Sioux Falls radar (KFSD), 52 km from the middle of the area, began a volume at 17:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 6:41 AM CDT, 5 hours 52 minutes earlier. Its key messages:
- Hot and potentially muggy conditions today will promote the development of scattered showers and thunderstorms throughout the day with the better chances expected in the morning to early afternoon. A few storms could become strong to severe.
- Near to above normal temperatures will continue into the new week with daily highs expected to peak the upper 70s to 80s.
- Confidence continues to increase in more widespread rain chances by Saturday with periodic chances continuing into the early parts of next week.
Area forecast discussion, Jun 12, 6:41 AM CDT, 5 hours 52 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 641 AM CDT Wed Jun 12 2024 .KEY MESSAGES... - Hot and potentially muggy conditions today will promote the development of scattered showers and thunderstorms throughout the day with the better chances expected in the morning to early afternoon. A few storms could become strong to severe. - Near to above normal temperatures will continue into the new week with daily highs expected to peak the upper 70s to 80s. - Confidence continues to increase in more widespread rain chances by Saturday with periodic chances continuing into the early parts of next week. && .DISCUSSION... Issued at 325 AM CDT Wed Jun 12 2024 The Short Term (Today & Tonight): A hot and potentially muggy day is ahead. Taking a look at satellite imagery, mostly clear and quiet conditions continue this mornings as most areas wake up to temperatures in the in the low to mid 60s with dew points in the 50s. Shifting gears to our precipitation chances, the quiet conditions will likely be short lived as warm air advection (WAA) strengthens ahead of a lifting mid-level trough shortly after daybreak this morning. This along with a strengthening LLJ will likely cause clusters of showers and potentially thunderstorms to develop west of the James River as our elevated instability climbs towards 1000 J/kg between 12z-15z this morning. As this developing cluster of showers thunderstorms push eastwards towards the I-29 corridor, can't completely rule out a stronger storm or two by the late morning (15z-18z) as mid-level lapse rates approach 7 degrees C/km. This along with increasing instability (1500-2000 J/kg) and 30-40 kts of 0-6 km shear should be a conducive environment for large hail development up to half dollar size. Looking aloft, the surface cold front will then drift southeastwards throughout the day and into the evening hours. Ahead of it, southerly to southwesterly surface winds will increase as better mixing is achieved resulting in wind gusts between 20-30 mph by the afternoon hours. With a westerly component of the wind in play and strengthening WAA advection aloft, expect our temperatures and dew points to respond accordingly as highs peak in the upper 80s to upper 90s across the area. This along with dew points in the 60s will make for some sticky conditions outside for most of the afternoon as heat indexes approach the low to upper 90s with some low potential (<10%) for values up to 100 degrees in some spots along the Missouri and James River Valleys. With this in mind, make sure to stay hydrated and to wear lighter clothing if possible. Looking at our afternoon potential, high resolution guidance has started to shy away from any afternoon develop mostly due to the development of a strong cap as the warm sector moves overhead. While there is still some potential for some gradual development east of I-29 ahead of the cold front, mostly thinking the cap will keep things confined to light to moderate showers than true thunderstorms which has resulted in decreased confidence in our afternoon potential. However, IF (and it a big if) a few accelerating updrafts are able to overcome the cap with the help a low-level boundary; these parcels would have access to about 2000-3000+ J/kg of MLCAPE and 40-45 kts of deep layer shear which would be conducive for up to 2 inch hail and damaging winds in excess of 70 mph. Lastly, while widespread heavy rain isn't expected; accumulations up a quarter inch will possible under developing convection. By tonight, conditions should begin to clear behind the cold front as temperatures drop into the upper 50s to mid 60s for the night. The Long Term (Thursday-Tuesday): Heading into the extended period, a few light to moderate showers will likely develop closer to daybreak on Thursday as a subtle shortwave slides just north of our area. While only light accumulations are expected, most of the developing activity should be focused north of I-90. With a shift to northerly to northwesterly surface winds and plenty of cold air advection (CAA) aloft, surface temperatures will decrease heading into the weekend as a surface high approaches the region. As a result, daily highs will likely only peak in the low to mid 80s on both Thursday and Friday. Our attention will then pivot to the Colorado Rockies by Friday night as a series of mid-level shortwaves lifts northeastwards towards our area setting up more widespread precipitation chances through Saturday. While exact details remain uncertain due to variability among deterministic guidance, ensemble guidance continues to show low to medium confidence (30%-50%) in up to half an inch of QPF across our area. Nonetheless, most of the developing activity should be out of the area by sometime Sunday morning as quieter conditions return with the arrival of a mid-level ridge. From here, long-range deterministic guidance begins to diverge in potential solutions as large-scale height rises shift us to southwesterly flow pattern aloft. Some deterministic guidance does show some potential for periodic rain chances on Monday and Wednesday. However, with the variance among solutions its too early to tell how things will pan out. As a result, left the default NBM POPs in the extended period. Lastly, temperatures will continue to trend above normal heading into the early parts of next week with highs expected to be largely in the low to upper 80s from Sunday through Tuesday with a few low 90s possible across northwestern IA. && .AVIATION /12Z TAFS THROUGH 12Z THURSDAY/... Issued at 627 AM CDT Wed Jun 12 2024 Mostly VFR conditions with occasional MVFR conditions are expected this TAF period mostly due to developing showers and thunderstorms throughout the day. Taking a look across the area, mostly clear conditions continue with a few scattered showers and thunderstorms developing mostly north of the Hwy-14 corridor and west of the James River this morning. As we head throughout the day, we could see some scattered activity develop along the I-90 through the late morning then additional develop in southwestern MN this afternoon which could lead to temporary MVFR visibilities through this evening. Lastly, southerly to southwesterly winds will increase throughout the day with gusts between 20-30 mph possible. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && DISCUSSION...Gumbs AVIATION...Gumbs
Hazardous weather outlook, Jun 12, 4:07 AM CDT, 8 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 407 AM CDT Wed Jun 12 2024 SDZ038-050-052-053-057>060-063>065-068-130915- Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Hanson- Charles Mix-Douglas-Hutchinson-Bon Homme- 407 AM CDT Wed Jun 12 2024 This Hazardous Weather Outlook is for central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Scattered showers and thunderstorms will be possible from the morning to early afternoon. A few storms may become severe with large hail up to half dollar size and damaging wind gusts up to 60 MPH being the primary threats. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Periodic shower and thunderstorm chances will continue into early next week with more widespread chances possible by Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ039-040-054>056-061-062-066-067-069>071-130915- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Kingsbury-Brookings-Miner-Lake-Moody- McCook-Minnehaha-Turner-Yankton-Union- 407 AM CDT Wed Jun 12 2024 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, east central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Scattered showers and thunderstorms will be possible mostly east of the James River throughout the day. A few storms may become severe with large hail around 2 inches in diameter and damaging wind gusts up to 70 MPH being the primary threats. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Periodic shower and thunderstorm chances will continue into early next week with more widespread chances possible by Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 10:42 AM CDT | Severe Thunderstorm Warning | FSD | Hutchinson, Turner, Yankton | 33 min |
| Jun 12, 12:57 PM CDT | Severe Thunderstorm Warning | FSD | McCook, Minnehaha | 33 min |
| Jun 12, 6:19 PM CDT | Severe Thunderstorm Warning | FSD | Woodbury | 26 min |
| Jun 12, 6:39 PM CDT | Severe Thunderstorm Warning | FSD | Clay | 18 min |
| Jun 12, 6:41 PM CDT | Severe Thunderstorm Warning | FSD | Woodbury | 19 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.